Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
  Breaking News: FDA Approves Triumeq, New Once-Daily Combination Pill
   
Ask the Experts About

Choosing Your MedsChoosing Your Meds
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Viramune Side Effects
Sep 15, 2003

I restarted therapy after getting resistance testing on a combination of Viramune/Viread/Epivir. I have taken Viread, Epivir and VIDEX EC before and had started to get neuropathy from VIDEX EC so I had to switch combos. I was off HAART for 3 months. I have been on this combo for about seven weeks...have not had any rashes or any severe symptoms. I have had some mild stomach upset and my doctor has prescribed Prevacid to alleviate the stomach problems. I travel with work and am gone for months at a time. I had blood work done at week # 4 and my counts were all within normal ranges and my VL was down from 31,000 to 400. CD4's up from 230 to 275. I keep reading a lot of information about close monitoring of liver functions during the first 12 weeks of Viramune therapy and I am not going to be home for another 5 weeks. Would you recommend going to a clinic somewhere while on my business trip to get a liver panel? I tend to get very stressed out during the "drug intro" period and sometimes can't tell if the drugs or the stress are causing my symptoms....even with the stomach upset. Are there any specific things besides the rash that I should be on the look out for?

Other than the stomach problems, I physically feel good on this combo. I had mild ARS symptoms during my treatment interruption and they stopped when I resumed therapy.

Thanks for all the good advice you give to us out here in the patient population.

Response from Dr. Boyle

The recommendation is that patients started on nevirapine have their liver enzymes checked at baseline, prior to dose escalation (at 2 weeks), 2 weeks after dose escalation, and roughly monthly thereafter. It is unclear, however, whether this actually does any good since at least one recent study found that the patients who developed severe liver disease did so very, very rapidly and that the liver enzyme tests before it happened were within a normal range. Still, they should be checked since some patients may develop significant liver injury that may be slowly progressive and the increasing liver enzymes may be a warning sign of more significant and life-threatening problems to come. In addition to watching the liver enzymes, patients should watch for warning signs of liver injury such as a non-specific, Flu-like illness, fatigue, malaise, anorexia, nausea or jaundice and should report these to their doctor immediately if they occur.



Previous
how close
Next
skin rash

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement